The Annals of Applied Probability

Asymptotic analysis of the random walk Metropolis algorithm on ridged densities

Alexandros Beskos, Gareth Roberts, Alexandre Thiery, and Natesh Pillai

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the asymptotic behaviour of the Random Walk Metropolis algorithm on “ridged” probability densities where most of the probability mass is distributed along some key directions. Such class of probability measures arise in various applied contexts including for instance Bayesian inverse problems where the posterior measure concentrates on a manifold when the noise variance goes to zero. When the target measure concentrates on a linear manifold, we derive analytically a diffusion limit for the Random Walk Metropolis Markov chain as the scale parameter goes to zero. In contrast to the existing works on scaling limits, our limiting stochastic differential equation does not in general have a constant diffusion coefficient. Our results show that in some cases, the usual practice of adapting the step-size to control the acceptance probability might be sub-optimal as the optimal acceptance probability is zero (in the limit).

Article information

Ann. Appl. Probab., Volume 28, Number 5 (2018), 2966-3001.

Received: December 2016
Revised: September 2017
First available in Project Euclid: 28 August 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 65C05: Monte Carlo methods 65C40: Computational Markov chains
Secondary: 65C30: Stochastic differential and integral equations

Manifold random-walk metropolis generator diffusion limit


Beskos, Alexandros; Roberts, Gareth; Thiery, Alexandre; Pillai, Natesh. Asymptotic analysis of the random walk Metropolis algorithm on ridged densities. Ann. Appl. Probab. 28 (2018), no. 5, 2966--3001. doi:10.1214/18-AAP1380.

Export citation


  • [1] Barker, A. A. (1965). Monte Carlo calculations of the radial distribution functions for a proton-electron plasma. Australian Journal of Physics 18 119–134.
  • [2] Bédard, M. (2007). Weak convergence of Metropolis algorithms for non-i.i.d. target distributions. Ann. Appl. Probab. 17 1222–1244.
  • [3] Bédard, M. and Rosenthal, J. S. (2008). Optimal scaling of Metropolis algorithms: Heading toward general target distributions. Canad. J. Statist. 36 483–503.
  • [4] Beskos, A., Roberts, G. and Stuart, A. (2009). Optimal scalings for local Metropolis–Hastings chains on nonproduct targets in high dimensions. Ann. Appl. Probab. 19 863–898.
  • [5] Breyer, L. A., Piccioni, M. and Scarlatti, S. (2004). Optimal scaling of MaLa for nonlinear regression. Ann. Appl. Probab. 14 1479–1505.
  • [6] Cotter, S. L., Dashti, M., Robinson, J. C. and Stuart, A. M. (2009). Bayesian inverse problems for functions and applications to fluid mechanics. Inverse Probl. 25 115008, 43.
  • [7] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [8] Ferguson, T. S. (1996). A Course in Large Sample Theory. Chapman & Hall, London.
  • [9] Girolami, M. and Calderhead, B. (2011). Riemann manifold Langevin and Hamiltonian Monte Carlo methods. J. R. Stat. Soc. Ser. B. Stat. Methodol. 73 123–214.
  • [10] Knapik, B. T., van der Vaart, A. W. and van Zanten, J. H. (2011). Bayesian inverse problems with Gaussian priors. Ann. Statist. 39 2626–2657.
  • [11] Livingstone, S. and Girolami, M. (2014). Information-geometric Markov chain Monte Carlo methods using diffusions. Entropy 16 3074–3102.
  • [12] Mattingly, J. C., Pillai, N. S. and Stuart, A. M. (2012). Diffusion limits of the random walk Metropolis algorithm in high dimensions. Ann. Appl. Probab. 22 881–930.
  • [13] Pasarica, C. and Gelman, A. (2010). Adaptively scaling the Metropolis algorithm using expected squared jumped distance. Statist. Sinica 20 343–364.
  • [14] Pillai, N. S., Stuart, A. M. and Thiéry, A. H. (2012). Optimal scaling and diffusion limits for the Langevin algorithm in high dimensions. Ann. Appl. Probab. 22 2320–2356.
  • [15] Radde, N. E. and Offtermatt, J. (2014). Convergence of posteriors for structurally non-identified problems using results from the theory of inverse problems. J. Inverse Ill-Posed Probl. 22 251–276.
  • [16] Roberts, G. O., Gelman, A. and Gilks, W. R. (1997). Weak convergence and optimal scaling of random walk Metropolis algorithms. Ann. Appl. Probab. 7 110–120.
  • [17] Roberts, G. O. and Rosenthal, J. S. (2001). Optimal scaling for various Metropolis–Hastings algorithms. Statist. Sci. 16 351–367.
  • [18] Roberts, G. O. and Rosenthal, J. S. (2014). Minimising MCMC variance via diffusion limits, with an application to simulated tempering. Ann. Appl. Probab. 24 131–149.
  • [19] Roberts, G. O. and Rosenthal, J. S. (2016). Complexity bounds for Markov chain Monte Carlo algorithms via diffusion limits. J. Appl. Probab. 53 410–420.
  • [20] van der Vaart, A. W. (1998). Asymptotic Statistics. Cambridge Series in Statistical and Probabilistic Mathematics 3. Cambridge Univ. Press, Cambridge.